Uncategorized

Vlada Korol: How to Treat a Drug Overdose or Poisoning

Anyone of us can end up in a situation where an individual has overdosed on a substance.  This can be an intentional attempt or a complete accident.  Further, a person can overdose him or herself or cause it to happen to another person.  In an overdose situation, it is necessary to get help from a medical and or poison control professional.  However, you do not need to be a medical professional to assist and direct someone for help.  In case of a minor poisoning, it may be possible to resolve on the spot.  Hence, it is important for everyone to learn how to handle an overdose, how to determine the seriousness of the situation, and to prioritize on which steps to take first.

Steps to Follow in an Overdose (1)

Call 911 if the person has:
Collapsed
Stopped breathing
1. Begin CPR, if Necessary
If the person is not breathing or breathing is dangerously weak:
For a child, start the CPR protocol for Children
For an adult, start the CPR protocol for Adults
2. Contact Poison Control
Call Poison Control at 800-222-1222 (in U.S.) even if the person has no symptoms
Poison Control experts will advise you how to proceed.
Do not try to make the person vomit or give the person anything to eat or drink.
3. Collect Drug or Pills
Give drug or pills the person may have taken to the emergency team, or take them to the emergency room or doctor’s office.
4. Follow Up
At the hospital, the person’s stomach may be pumped.
Activated charcoal may be given by mouth to absorb the drug.
A psychiatric evaluation will be ordered if the overdose was intentional.

What are the Possible Causes of an Overdose (2):  

Young Children getting their hands on a medication (they are curious, they think its candy
Adults and Children with mental impairments can unintentionally poison themselves
Adults can take the wrong dose or a wrong medication
Intentional poisoning can occur if someone is trying to get high or hurt themselves

What are the Possible Symptoms of an Overdose (2):

Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) “Vital sign values can be increased, decreased, or completely absent.”(2)
Sleepiness, confusion, and coma
Skin can be cool and sweaty, or hot and dry.
Chest pain is possible and (can be caused by heart or lung damage).
Shortness of breath / Irregular  Breathing (fast, slow, deep, or shallow).
Abdominal, nausea, vomiting, and diarrhea.  (Vomiting blood/ blood in bowel movements, can be life threatening).
Specific drugs can damage specific organs, depending on the drug.
Keep in mind, symptoms vary from one individual to another, also different substances cause different reactions.

What Types of Treatments can be Given at a Hospital for a Patient who Overdosed (3):

A patient would go through a physical assessment and lab samples would be collected.  Depending on the situation and which substance was the cause of overdose determines the treatment.
Stomach Pumped/ Gastric Lavage – a tube is inserted through the nose, down the throat and into the stomach,  and the poison is suctioned out, then a saline solution is poured in to rinse the stomach
Induced Vomiting to get the substance out, by using Syrup of Ipecac or other drugs
Activated Charcoal to absorb toxins before they enter the blood stream
Medication to stimulate urination or defecation to try to flush the excess drug out of the body faster
IV fluids to help flush the drug out of the system
Hemodialysis, portions of the blood are removed from the body, cleaned through a machine and replaced back into the body
Antidotes can be given for specific drugs.  For example, if it is a narcotics poisoning the antidote is Naloxone.

What is the Best Advice Kedvon Pharmacy can give for an Overdose of Poisoning Situation?

Always have the Phone Number to the Poison Control Center Available, keep in on your refrigerator, near your home telephone, and program the number into your cellular phone.  POISON CONTROL CENTER CAN BE REACHED AT (800) 222-1222.

Which Product Does Kedvon Pharmacy Recommend to Keep at Home in Case of a Minor Stomach Poisoning?
Activated Charcoal-  manufacturers heat common charcoal in the presence of a gas that causes the charcoal to develop lots of internal spaces or “pores.” These pores help activated charcoal “trap” chemicals. Activated charcoal is used to treat poisonings, reduce intestinal gas, lower cholesterol levels, prevent hangover, and treat bile flow problems (cholestasis) during pregnancy.”(4) Activated Charcoal traps chemicals and helps prevent absorption from the stomach into the bloodstream.

Sources:
1.  http://www.webmd.com/first-aid/drug-overdose-treatment
2.  http://www.emedicinehealth.com/drug_overdose/page4_em.htm
3.  http://ncapda.org/index.php?option=com_content&view=article&id=79:drug-overdose&catid=33:students&Itemid=7
4.  http://www.webmd.com/vitamins-supplements/ingredientmono-269-ACTIVATED%20CHARCOAL.aspx?activeIngredientId=269&activeIngredientName=ACTIVATED%20CHARCOAL

Vlada Korol

Previous post

Татьяна Корецкая: Свежий взгляд на несвежие обстоятельства

Next post

О, танца чудное мгновение!